What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 31, 6:13 PM EST, 12 minutes earlier.
Area forecast discussion, May 31, 6:13 PM EST, 12 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
713 PM EDT Wed May 31 2017
.SYNOPSIS...
High pressure will build in later tonight and Thursday to
provide mostly dry weather. Scattered showers return on Friday
as the next disturbance approaches.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
710 PM update...
Persistent thunderstorm activity will taper off over the next
two to four hours. Weak high pressure will briefly nose into NY
and PA, causing winds to go light and clouds to break up.
Fog formation is forecast, especially in the river valleys,
between 7z and 12z.
240 PM Update... An upper disturbance, coupled with marginal
instability will maintain showers and scattered thunderstorms
this afternoon into early this evening before diurnal
stabilization takes over. Best shear and instability combines
over the Western Catskills, but even that is rather marginal for
severe weather. Can't totally rule out some hail around an
inch, or a gusty thunderstorm given the inverted-v soundings as
the surface dewpoints continue to drop. Severe Thunderstorm
watch will continue for now across our 3 eastern counties.
Another weak disturbance may bring additional clouds and a
chance of light showers to the upper Mohawk Valley toward
morning. Elsewhere, moist and cool boundary layer conditions
after today's rain will promote at least some fog development,
likely fairly dense in the river valleys.
Temperatures mainly in the lower 50s with normally cold spots in
the rural areas reaching the upper 40s.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
240 PM Update...
The area remains within broad cyclonic flow aloft with weak,
and difficult to time, disturbances moving through the region.
Have included some slight chance PoPs in the better forcing
areas across the upper Mohawk Valley, Finger Lakes and Western
Catskills tomorrow, but overall confidence is low. In general,
we think this will be a mainly dry day for most areas with
varying amounts of clouds and sunshine. Temperatures roughly
5-10 degrees cooler today in the mid-60s.
More low confidence in the forecast heading into Thursday night
as weak waves continue to rotate through the region. Moisture is
limited, but the NAM and GGEM continue to hint at a possibility
of light showers, or sprinkles, across the northern half of the
area where forcing and 1000-500 mean layer RH appears to be the
highest. Again thinking this will be a fairly dry time period,
but can't rule out the possibilities for spotty light precip.
Thursday night should be rather cool under cold advection with
925 mb temps around +6-8C...which translates to the low-mid 40s
in most areas, but near 50 for parts of NEPA.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Northwest flow continues on Friday with a upper wave and surface
trough forecast to rotate through the area. That should trigger
a few more showers over the area. Surface high builds into the
area for Saturday As the old upper low heads east in response to
the next system dropping into the western Great Lakes.
On Sunday morning, surface low has deepened over Michigan in
response to a sharp wave dropping into the region. Rain will
break out once again as southerly flow of gulf moisture
develops ahead of the low. A good amount of rain seems possible
as the slow moving slow crawls east to near Buffalo. Dry slot
finally rotates arond the low by Monday morning but showers will
continue through the end of the period with the cold pool aloft
and deep moisture.
&&
.AVIATION /23Z WEDNESDAY THROUGH MONDAY/...
Thunderstorms near the BGM and AVP terminals will move east and
weaken over the next few hours. High pressure nosing into the
region will cause winds to go light overnight and clouds to
break up. The result will be fog formation early Thursday
morning, with IFR fog likely at KELM and KBGM between 8z and
12z.
Partly to Mostly sunny skies will be over the region on
Thursday, with VFR conditions forecast. Northwest winds will
increase to 8 to 12 knots during the afternoon.
Outlook...
Friday...Operational impacts possible. Chance SHRA/TSRA.
Saturday...No operational impacts expected. WX NIL.
Sunday-Monday...Operational impacts possible. Chance SHRA.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.
&&
SYNOPSIS...JAB
NEAR TERM...DJP/JAB
SHORT TERM...JAB
LONG TERM...DGM
AVIATION...DJP
Hazardous weather outlook, May 31, 1:48 PM EST, 4 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
248 PM EDT Wed May 31 2017
NYZ009-015>018-022>025-036-037-044-045-055-056-PAZ038>040-043-044-
047-048-072-011900-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Tioga-Broome-Bradford-Susquehanna-Northern Wayne-Wyoming-Lackawanna-
Luzerne-Pike-Southern Wayne-
248 PM EDT Wed May 31 2017
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...This Afternoon and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The probability of widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NYZ046-057-062-011900-
Otsego-Delaware-Sullivan-
248 PM EDT Wed May 31 2017
...SEVERE THUNDERSTORM WATCH 300 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for central New York.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The probability of widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed into this evening.
In the hours before
Local storm report, May 31, 4:11 PM EST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
511 PM EDT WED MAY 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM HAIL 1 SE ALPINE 42.31N 76.70W
05/31/2017 E1.00 INCH SCHUYLER NY PUBLIC
ESTIMATED QUATER SIZED HAIL
&&
MJHLocal storm report, May 31, 5:03 PM EST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
603 PM EDT WED MAY 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0436 PM TSTM WND DMG ORISKANY 43.16N 75.33W
05/31/2017 ONEIDA NY 911 CALL CENTER
REPORT OF A TREE DOWN
&&
MJHSpecial weather statement, May 31, 5:19 PM EST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Binghamton NY
619 PM EDT WED MAY 31 2017
NYZ062-312300-
Sullivan NY-
619 PM EDT WED MAY 31 2017
...STRONG THUNDERSTORM WILL AFFECT...SOUTHEASTERN SULLIVAN COUNTY
UNTIL 700 PM EDT...
At 619 PM EDT, Doppler radar was tracking a strong thunderstorm over
Hartwood, or 9 miles south of Monticello, moving east at 30 mph.
Dime size hail and wind gusts of 40 mph will be possible with this
storm. That is strong enough to cause minor tree damage such as
broken branches.
Locations impacted include...
Wurtsboro, Bloomingburg, Haven, Phillipsport, Oakland, Glen Spey,
Rock Hill, Highview, Highland Lake and Hartwood.
LAT...LON 4157 7442 4150 7449 4149 7476 4147 7475
4142 7476 4142 7480 4144 7481 4143 7483
4150 7496 4170 7449 4164 7439 4160 7438
4159 7436
TIME...MOT...LOC 2219Z 250DEG 28KT 4153 7473
MDPSpecial weather statement, May 31, 5:43 PM EST, 42 minutes before
Special Weather Statement
National Weather Service Binghamton NY
643 PM EDT WED MAY 31 2017
NYZ055-056-PAZ038-312315-
Tioga NY-Broome NY-Bradford PA-
643 PM EDT WED MAY 31 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...SOUTHWESTERN
BROOME...SOUTHERN TIOGA AND NORTHERN BRADFORD COUNTIES UNTIL 715 PM
EDT...
At 642 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Candor to near East Smithfield. Movement
was east at 35 mph.
Dime size hail and wind gusts of 40 mph will be possible with these
storms. That is strong enough to cause minor tree damage such as
broken branches.
Locations impacted include...
Chemung, Vestal, Johnson City, Endicott, Barton, Sayre, Maine,
Waverly, Owego and Athens.
LAT...LON 4200 7672 4200 7655 4203 7654 4215 7630
4226 7587 4200 7609 4200 7615 4194 7614
4185 7622 4182 7680
TIME...MOT...LOC 2242Z 252DEG 30KT 4216 7632 4190 7659
MDPLocal storm report, May 31, 5:52 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
652 PM EDT WED MAY 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0647 PM HAIL OWEGO 42.10N 76.26W
05/31/2017 M0.75 INCH TIOGA NY TRAINED SPOTTER
TRAINED SPOTTER. 0.75 INCH HAIL AND SMALLER. LASTED 3
MINUTES.
&&
MDPSpecial weather statement, May 31, 6:05 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Binghamton NY
705 PM EDT WED MAY 31 2017
NYZ045-055-056-PAZ038-039-312345-
Chenango NY-Tioga NY-Broome NY-Susquehanna PA-Bradford PA-
705 PM EDT WED MAY 31 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...BROOME...SOUTHEASTERN
TIOGA...SOUTHERN CHENANGO...SUSQUEHANNA AND NORTHEASTERN BRADFORD
COUNTIES UNTIL 745 PM EDT...
At 703 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Greene to North Towanda. Movement was east
at 40 mph.
Dime size hail and wind gusts of 30 to 40 mph will be possible with
these storms.
Locations to be impacted include... Binghamton, Vestal, Johnson
City, Endicott, Kirkwood, Conklin, Maine, Rush, Sidney and Sanford.
LAT...LON 4205 7542 4171 7579 4182 7659 4232 7592
4235 7541
TIME...MOT...LOC 2303Z 269DEG 33KT 4229 7581 4180 7644
MDPNOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 703865, 703862, 703866, 703868, 703869, 703873, 703863, 703878.